Alert archive / Texas / Flash Flood Warnings in 2023
Flash Flood Warning 35, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this flash flood warning at Jun 7, 2023, 6:21 PM CDT for Pecos County, Texas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 7, 2023, 6:21 PM CDT (23:21 UTC)
- Expired
- Jun 7, 2023, 9:30 PM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
- Flood severity
- None
County Pecos County, TX
The radar
The Midland/Odessa radar (KMAF), 160 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 12:00Z, 11.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 318 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1521 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- 43 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
885
WGUS54 KMAF 072321
FFWMAF
TXC371-080230-
/O.NEW.KMAF.FF.W.0035.230607T2321Z-230608T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
621 PM CDT Wed Jun 7 2023
The National Weather Service in Midland/Odessa has issued a
* Flash Flood Warning for...
Southwestern Pecos County in southwestern Texas...
* Until 930 PM CDT.
* At 621 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly, especially near and along US 385 south of Fort
Stockton.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Sierra Madera and Firestone Test Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3098 10313 3057 10253 3023 10281 3064 10337
FLASH FLOOD...RADAR INDICATED
$$
David Hennig1 follow-up statement
365
WGUS74 KMAF 080115
FFSMAF
Flash Flood Statement
National Weather Service Midland/Odessa TX
815 PM CDT Wed Jun 7 2023
TXC371-080230-
/O.CON.KMAF.FF.W.0035.000000T0000Z-230608T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pecos TX-
815 PM CDT Wed Jun 7 2023
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 930 PM CDT THIS
EVENING FOR SOUTHWESTERN PECOS COUNTY...
At 815 PM CDT, Doppler radar indicated thunderstorms producing heavy
rain across the warned area. Between 2 and 4 inches of rain have
fallen. Additional rainfall amounts of 1 to 2 inches are possible in
the warned area. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other poor
drainage and low-lying areas.
Some locations that will experience flash flooding include...
Sierra Madera and Firestone Test Track.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be aware of your surroundings and do not drive on flooded roads.
Please report observed flooding to local emergency services or law
enforcement and request they pass this information to the National
Weather Service when you can do so safely.
&&
LAT...LON 3098 10313 3057 10253 3023 10281 3064 10337
FLASH FLOOD...RADAR INDICATED
$$
David HennigWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jun 7, 1:42 PM CDT, 4 hours 39 minutes earlier.
Area forecast discussion, Jun 7, 1:42 PM CDT, 4 hours 39 minutes before
Area Forecast Discussion National Weather Service Midland/Odessa TX 142 PM CDT Wed Jun 7 2023 ...New SHORT TERM, LONG TERM... .SHORT TERM... (This afternoon through Thursday night) Issued at 113 PM CDT Wed Jun 7 2023 An upper jet supporting low pressure over California is currently directed across northern Mexico with a jet max entering far West Texas. Lift associated with the jet should cause scattered showers and thunderstorms to develop...initially in the Guadalupe and Davis mountains over the next couple of hours, then spreading east into the adjacent plains, Permian Basin, and Trans Pecos. Shear and instability are enough to support a marginal threat for large hail, strong winds, and very heavy rain that could create local flooding problems in areas with poor drainage or are low lying. We have to enjoy the below normal temperatures today because they are the last we will see for a while. High pressure over Mexico builds north and asserts itself as 500mb heights rise from 580dam today to 584dam Thursday. This combined with westerly winds take highs into the 90s tomorrow with the upward trend only beginning. Hennig && .LONG TERM... (Friday through Tuesday) Issued at 113 PM CDT Wed Jun 7 2023 After below-normal temperatures for the start of June, we are flipping to the other extreme with above normal highs beginning this weekend and continuing through the long term period. On Friday, the upper ridge which has been comfortably sitting to our west will shift over Texas in response to an upper low over NV, increasing thickness for the area. This, along with consistent southerly surface flow, will produce temperatures in the 90s and 100s through next week. Areas along the Trans Pecos could see triple digit temperatures as early as Friday or Saturday while much of the Permian Basin will hit triple digits sometime Sunday through Tuesday. In terms of precipitation, the long term looks dry with the exception of late Friday as the ridge shifts east and a disturbance moves across. This could potentially bring a few thunderstorms to the eastern Permian Basin and lower Trans Pecos, but confidence is low of anything more widespread so will just maintain minimal POPs for this time period to account for the uncertainly. There is a non-zero chance of an isolated thunderstorm developing off the Guadalupe and Delaware Mountains any afternoon next week which shouldn't make it beyond the higher terrain, but otherwise, a the long term is dry. A little climatology fun...the current forecast has the first triple digit day for Midland Int'l Air and Space Port this year as being Sunday, June 11th. Since 1990, the average date of the first 100+ degree day is May 22nd, so if we hit triple digits on Sunday, that will be around 20 days later than our average. In the 1990-present time frame, the latest date we ever hit triple digits at Midland Int'l occurred in 1992 which was July 1st and the earliest was in 2012 on April 25th! -Zuber && .AVIATION... (18Z TAFS) Issued at 1220 PM CDT Wed Jun 7 2023 The main TAF concern will be scattered TS developing later today. Storms, some severe, will initially develop in the mountains and move east potentially affecting any of the TAF sites. Unfortunately confidence is low so have kept them out of the TAFs for now. The main threat time frame will be 21-03Z. Otherwise VFR conditions and light southeast winds will continue. Hennig && .PRELIMINARY POINT TEMPS/POPS... Big Spring 62 92 65 98 / 40 0 0 0 Carlsbad 59 94 62 97 / 40 0 0 0 Dryden 65 94 68 100 / 50 10 0 0 Fort Stockton 61 94 67 98 / 50 0 0 10 Guadalupe Pass 59 86 64 88 / 20 0 0 0 Hobbs 57 91 62 94 / 70 0 0 0 Marfa 52 89 55 91 / 50 0 0 10 Midland Intl Airport 62 94 66 97 / 50 0 0 0 Odessa 62 94 68 98 / 50 0 0 0 Wink 61 97 65 100 / 60 0 0 0 && .MAF WATCHES/WARNINGS/ADVISORIES... TX...None. NM...None. && SHORT TERM...10 LONG TERM....88 AVIATION...10
Hazardous weather outlook, Jun 7, 1:14 PM CDT, 5 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 114 PM CDT Wed Jun 7 2023 NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082- 270>282-081815- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler- Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell- Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains- Van Horn and Highway 54 Corridor-Eastern Culberson County- Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains- Davis Mountains Foothills-Central Brewster County-Chisos Basin- Presidio Valley-Lower Brewster County- 114 PM CDT Wed Jun 7 2023 /1214 PM MDT Wed Jun 7 2023/ This Hazardous Weather Outlook is for southeast New Mexico, southwest Texas and western Texas. .DAY ONE...This afternoon and tonight. There is a low potential of severe storms this afternoon and evening across all of West Texas and Southeast New Mexico. Any severe storms that do develop will be accompanied by large hail and/or damaging winds. Heavy rainfall may also result in flash flooding. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... https://weather.gov/midland
In the hours before
Special weather statement, Jun 7, 5:29 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
529 PM CDT Wed Jun 7 2023
TXZ272-276-072315-
Van Horn and Highway 54 Corridor TX-Marfa Plateau TX-
529 PM CDT Wed Jun 7 2023
...A strong thunderstorm will impact portions of central Jeff Davis
and southwestern Culberson Counties through 615 PM CDT...
At 529 PM CDT, Doppler radar was tracking a strong thunderstorm over
Van Horn, moving east at 25 mph.
HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Van Horn, Plateau and Culberson County Airport.
This includes Interstate 10 between mile markers 136 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3115 10490 3112 10446 3106 10442 3085 10447
3096 10491
TIME...MOT...LOC 2229Z 281DEG 22KT 3106 10487
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH
93Local storm report, Jun 7, 5:40 PM CDT, 41 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
540 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0524 PM Hail 2 N Balmorhea 31.01N 103.74W
06/07/2023 M1.50 inch Reeves TX Public
ping pong ball sized hail observed along
I-10 near Balmorhea.
0535 PM Hail Balmorhea 30.98N 103.74W
06/07/2023 M2.00 inch Reeves TX Trained Spotter
2 inch diameter hail observed on the south
side of Balmorhea.
&&Local storm report, Jun 7, 5:53 PM CDT, 28 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
553 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0540 PM Hail Van Horn 31.04N 104.83W
06/07/2023 E2.00 inch Culberson TX Law Enforcement
&&Local storm report, Jun 7, 5:58 PM CDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
558 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0554 PM Hail 16 SSE Belding 30.57N 102.93W
06/07/2023 E1.00 inch Pecos TX Public
Report from mPING: Quarter (1.00 in.).
&&Local storm report, Jun 7, 6:01 PM CDT, 20 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
601 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0556 PM Hail 16 SSE Belding 30.59N 102.89W
06/07/2023 E1.75 inch Pecos TX Trained Spotter
Quarter to golf ball size hail.
&&Local storm report, Jun 7, 6:09 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Midland/Odessa TX
609 PM CDT Wed Jun 7 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0601 PM Hail 17 SSE Belding 30.56N 102.93W
06/07/2023 E1.50 inch Pecos TX Public
Report from mPING: Ping Pong Ball (1.50
in.).
&&The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 6, 9:10 PM CDT | Special Weather Statement | MAF | Presidio | 50 min |
| Jun 7, 3:55 PM CDT | Special Weather Statement | MAF | 50 min | |
| Jun 7, 4:07 PM CDT | Special Weather Statement | MAF | Pecos | 38 min |
| Jun 7, 4:11 PM CDT | Special Weather Statement | MAF | Reeves | 49 min |
| Jun 7, 4:21 PM CDT | Severe Thunderstorm Warning | MAF | Culberson, Jeff Davis, Reeves | 39 min |
| Jun 7, 4:33 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 42 min |
| Jun 7, 4:39 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 51 min |
| Jun 7, 4:56 PM CDT | Severe Thunderstorm Warning | MAF | Jeff Davis, Reeves | 64 min |
| Jun 7, 5:29 PM CDT | Special Weather Statement | MAF | Culberson | 46 min |
| Jun 7, 5:32 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 58 min |
| Jun 7, 6:16 PM CDT | Severe Thunderstorm Warning | MAF | Pecos | 59 min |
| Jun 7, 6:18 PM CDT | Severe Thunderstorm Warning | MAF | Culberson | 57 min |
Nearby
Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.